Missouri, 2021

Tornadoes and Flash Flooding in Missouri, April 28 to 29, 2021

April 28 to 29, 2021 · NWS SGF · 32 events in 11 counties and zones

Heavy rain developed over southern Missouri on the night of the 27th and continued through the evening of the 28th as a slow moving cold front moved across the region and interacted with a moist and unstable airmass over the region. Several inches of rain fell in a short period of time during the early morning of the 28th and led to flash flooding in Reeds Spring and at Roaring River State Park,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rain developed over southern Missouri on the night of the 27th and continued through the evening of the 28th as a slow moving cold front moved across the region and interacted with a moist and unstable airmass over the region. Several inches of rain fell in a short period of time during the early morning of the 28th and led to flash flooding in Reeds Spring and at Roaring River State Park, where numerous campers were evacuated. Between 1.50 and 5 inches of rain fell across much of the Ozarks in a 24 hour period. Some readings indicated that as much as 2.5 inches of rain fell in about a 30 minute period In Barry and Stone Counties. In addition to the flooding, several brief tornadoes occurred in Barry, Christian and Douglas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 5:53 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 28, 5:53 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
653 AM CDT Wed Apr 28 2021

.SHORT TERM...(Today and Thursday)
Issued at 344 AM CDT Wed Apr 28 2021

Concern will continue to be flash flood potential through early
Thursday. Some strong/severe potential also exists.

Seeing the first cluster of deeper convection now moving from
northeast OK/northwest AR into far southwest MO. Subtle shortwave
embedded within the southwest flow and deeper moisture and
convergence with the nose of 850mb jet over eastern OK is helping
to maintain this convection. Have seen some stronger sub-severe
wind gust from these storm over northeast OK and will continue to
monitor in the near term. Modest instability/cape should limit
overall strong/severe potential over the next couple of hours but
it is non-zero given some vertical shear in place.

Should continue to see convection fed by a veering low level/850mb
jet with persistent low level convergence in a sw-ne oriented
elevated boundary. Upper level winds should allow storms to train
sw to ne along the low level convergence zone today. Initially the
potential for heavy rainfall and flash flooding is expected over
far sw MO as early as shortly after daybreak/7am but the rain will
spread northeast with time as the low level veers. Abundant
moisture with pwats of 1.5 inches (near the top of the chart
climatologically) will have good potential to produce a corridor
of excessive rain/flash flooding over southern MO near/south of
I-44.

Convection will continue into the evening hours before gradually
shifting southeast ahead of shortwave approaching from the
northwest and the associated sfc front. Rain amounts in the grids
are probably still a little broad brushed, but have 3-4+ inches
in a corridor just south of I-44 from Anderson-Ozark-Ava- Houston.
Amounts drop off especially to the north. Confidence in mesoscale
features even a few hours in advance is not great so there is
still some play north-south where the heaviest rain will develop.
Added a few counties to the Flash Flood Watch given our forecast
gridded output.

Severe storm potential exists as well today. Southern edge of the
convection maybe enhanced by stronger instability over far
southern MO/AR border late this morning/early this afternoon.
HRRR showing around 1000-1300 j/kg mlcape with deep layer shear
favorable for organized storms. Will need to monitor this area as
well. Any areas that can see some instability will have some
severe potential.

.LONG TERM...(Friday through Tuesday)
Issued at 344 AM CDT Wed Apr 28 2021

High pressure builds in Friday then shifts off to the southeast
early in the weekend. Showers/tstms look possible early next week
with a zonal upper flow ahead of sfc front that may move through
the region by Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 637 AM CDT Wed Apr 28 2021

KSGF/KJLN/KBBG tafs: Periods of showers/thunderstorm, some with
heavy rain, will affect southern Missouri at times in the near
term. Expect IFR conditions at times with heavier rain.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ070-071-
     079>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Apr 28, 4:05 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
505 AM CDT Wed Apr 28 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
505 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

Excessive rain and high rainfall rates will produce an elevated risk
for flash flooding today through early Thursday.

Widespread showers and thunderstorms will occur today and
tonight. Storm total rain amounts will range from 1.5 to 4.5
inches, with the highest amounts generally along and south of
Interstate 44 where storms may repeatedly move or train over the
same areas.

Isolated strong to severe thunderstorms may also be possible late
this morning and this afternoon where daytime heating may produce
pockets of instability. Large hail up to the size of quarters
will be the primary risk with the most intense thunderstorms. A
few strong wind gusts cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

If flooding develops, lingering flooding will continue in some
areas on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency officials should monitor weather conditions
today and report flooding or severe weather to the National
Weather Service.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Apr 28, 3:48 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
448 AM CDT Wed Apr 28 2021

MOZ089-090-094-095-281015-
Greene MO-Dade MO-Lawrence MO-Christian MO-
448 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...
LAWRENCE...GREENE AND SOUTHERN DADE COUNTIES UNTIL 515 AM CDT...

At 447 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from 6 miles south of
Golden City to near Nixa.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these showers
and storms.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Battlefield...                    Willard...
Mount Vernon...                   Strafford...
Marionville...                    Clever...
Ash Grove...                      Fair Grove...
Greenfield...                     Billings...
Lockwood...                       Fremont Hills...
Miller...                         Walnut Grove...
Everton...                        Brookline...

This includes Interstate 44 between mile markers 33 and 90.

LAT...LON 3705 9406 3729 9405 3730 9408 3746 9408
      3743 9362 3741 9308 3710 9307 3700 9317
      3699 9362
TIME...MOT...LOC 0947Z 230DEG 36KT 3729 9407 3707 9333

Burchfield
Local storm report, Apr 28, 4:03 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 AM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     NON-TSTM WND GST 1 NE AIRPORT DRIVE      37.15N 94.50W
04/28/2021  M47 MPH          JASPER             MO   ASOS

            ASOS STATION KJLN JOPLIN ASOS.

&&

MB

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

23 flash flood, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Stone

When
April 28, 7:20 AM CST
Where
Stone County, 0.37 mi SE of Notch to 1.11 mi E of Notch
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.666, -93.346

Multiple trees and street lights were blown over on Indian Point.

Thunderstorm Wind, Taney

When
April 28, 8:25 AM CST
Where
Taney County, Branson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -93.220

Several large trees were down on Highway 76 near the Highroad and Shepherd of the Hills outdoor theater.

Thunderstorm Wind, Douglas

When
April 28, 8:27 AM CST
Where
Douglas County, 1.49 mi NNE of Ava
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.970, -92.640

A NWS storm survey concluded that three large outbuildings were slightly to heavily damaged from high winds.

Thunderstorm Wind, Christian

When
April 28, 8:30 AM CST
Where
Christian County, 2.21 mi E of Oldfield to 1.67 mi WSW of Keltner
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.970, -93.010

The roof of a home suffered moderate damage from high winds.

Tornado, Taney

When
April 28, 8:30 AM CST to 8:31 AM CST
Where
Taney County, 1.34 mi SE of Ike to 1.4 mi ESE of Ike
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.739, -93.250

A National Weather Service storm survey determined that an EF0 tornado with winds estimated at 70 mph briefly touched down. Along the very short 50 yard wide path, several trees were snapped and a home suffered minor damage.

Tornado, Taney

When
April 28, 8:37 AM CST to 8:41 AM CST
Where
Taney County, 2.45 mi N of Walnut Shade to 2.47 mi N of Walnut Shade
Rating
EF0
Path length
0.57 mi
Path width
50 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
36.765, -93.206

A National Weather Service storm survey determined that an EF0 tornado with estimated winds of 70 mph touched down with a path of a half mile in length and a width of 50 yards. Along the path of this brief touchdown, several snapped and uprooted trees were noted along with minor residential damage. One large tree was uprooted and fell onto a home causing significant damage.

Flash Flood, Taney

When
April 28, 8:46 AM CST to 4:00 PM CST
Where
Taney County, Branson to 1.62 mi SSE of Branson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.650, -93.220

Numerous reports of flooding were received along Roark Creek including at Roark Valley and Veterans Boulevard. A report of nearly 2.50 inches of rain was received near Table Rock Dam in in the vicinity of Branson Landing.

Flash Flood, Stone

When
April 28, 8:55 AM CST to 4:00 PM CST
Where
Stone County, 0.89 mi NE of Cape Fair to 0.64 mi NNE of Cape Fair
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.740, -93.510

Several vehicles were reported in the water at highway 173 north of Highway 76 at a low water area. All occupants were rescued without injury.

Tornado, Christian

When
April 28, 8:55 AM CST to 8:59 AM CST
Where
Christian County, 4.64 mi SSW of Chadwick to 4.22 mi SSW of Chadwick
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.868, -93.101

A National Weather Service storm survey determined that an EF0 tornado with winds estimated at 76 mph touched down and moved along a 50 yard wide, half mile long path. Numerous trees were uprooted and snapped and a shed was destroyed.

Flash Flood, Stone

When
April 28, 9:02 AM CST to 4:00 PM CST
Where
Stone County, 3.32 mi E of Cape Fair to 3.4 mi E of Cape Fair
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.730, -93.460

Water was reported flowing over highway 76 at Mule Barn Road.

Flash Flood, Barry

When
April 28, 9:03 AM CST to 4:00 PM CST
Where
Barry County, 1.77 mi SW of Cassville Flds Arpt to 1.84 mi SSE of Cassville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.660, -93.850

Highway 76 was closed to traffic in both directions at a low water area.

Flash Flood, Barry

When
April 28, 9:05 AM CST to 4:00 PM CST
Where
Barry County, 5.71 mi WNW of Eagle Rock to 4.4 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.590, -93.840

State Highway 112 was closed due to flooding at Roaring River State Park.

Thunderstorm Wind, Douglas

When
April 28, 9:12 AM CST
Where
Douglas County, 1.48 mi NW of Blanche to 0.69 mi N of Blanche
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
36.834, -92.321

A barn and home suffered minor damage near Highway 14 and County Road 352.

Flash Flood, Christian

When
April 28, 9:29 AM CST to 4:00 PM CST
Where
Christian County, 3.54 mi SW of Spokane to 3.12 mi SW of Spokane
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.830, -93.340

Water was reported in several homes near Highways 176 and 160. No significant damage was reported.

Flash Flood, Stone

When
April 28, 9:30 AM CST to 4:00 PM CST
Where
Stone County, Reeds Spg to 0.67 mi SE of Reeds Spg
Cause
Heavy Rain
Reported by
Public
Coordinates
36.750, -93.380

Heavy rainfall with rates near 3 inches per hour caused significant flooding in Reeds Spring as Railey Creek rose rapidly.

Tornado, Douglas

When
April 28, 10:13 AM CST to 10:19 AM CST
Where
Douglas County, 2.07 mi NW of Blanche to 1.38 mi SE of Buckhart
Rating
EF0
Path length
1.88 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.842, -92.325

A National Weather Service storm survey determined that an EF0 tornado with maximum winds estimated at 85 mph moved along a 100 yard wide and 1.9 mile long path. The most significant damage was the destruction of a three car garage and several outbuildings near the start of the path. Minor damage occurred to three homes and numerous trees were snapped or uprooted.

Flash Flood, Barry

When
April 28, 10:20 AM CST to 4:00 PM CST
Where
Barry County, 2.98 mi NNW of Cassville Flds Arpt to 3.07 mi N of Cassville Flds Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.720, -93.850

Route Y was closed to traffic at Flat Creek due to flooding.

Flash Flood, Christian

When
April 28, 10:24 AM CST to 4:00 PM CST
Where
Christian County, 2.07 mi S of Montague to 2.63 mi WNW of Spokane
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.890, -93.330

Route V was closed at a tributary of East Prong Goff Creek due to flooding.

Flash Flood, Douglas

When
April 28, 10:50 AM CST to 4:00 PM CST
Where
Douglas County, 2.31 mi WSW of Mt Zion to 1.91 mi WSW of Mt Zion
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.010, -92.710

Highway Y at Cowskin Creek was closed due to flooding.

Flash Flood, Taney

When
April 28, 11:30 AM CST to 4:00 PM CST
Where
Taney County, Mincy to 1.7 mi S of Mincy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.570, -93.120

Route J was closed at Mincey Creek due to flooding.

Flash Flood, Webster

When
April 28, 11:50 AM CST to 4:00 PM CST
Where
Webster County, Olga to 0.35 mi WSW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Route Z was closed at the Finley Creek due to flooding.

Flash Flood, Barry

When
April 28, 1:15 PM CST to 6:00 PM CST
Where
Barry County, 4.47 mi SSW of Mc Dowell to 3.95 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.760, -93.810

Route U was closed at Flat Creek due to flooding.

Flash Flood, Barry

When
April 28, 1:25 PM CST to 6:00 PM CST
Where
Barry County, 0.87 mi WNW of Mc Dowell to 0.98 mi W of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.824, -93.795

Route C was closed at Flat Creek due to flooding.

Flash Flood, Ozark

When
April 28, 1:30 PM CST to 6:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.56 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

Route T was closed at Possum Walk Creek due to flooding.

Flash Flood, Wright

When
April 28, 1:30 PM CST to 6:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.02 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Route AB was closed at Wolf Creek due to flooding.

Flash Flood, McDonald

When
April 28, 1:33 PM CST to 6:00 PM CST
Where
McDonald County, 0.89 mi SE of Jacket to 1.37 mi SE of Jacket
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.510, -94.110

Route KK was closed at Pine Creek due to flooding.

Flash Flood, Christian

When
April 28, 1:38 PM CST to 6:00 PM CST
Where
Christian County, 4.62 mi WNW of Abadyl to 4.44 mi ENE of Linden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.070, -93.050

Route U was closed at Pedelo Creek due to flooding.

Flash Flood, Howell

When
April 28, 1:42 PM CST to 6:00 PM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.16 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Missouri Highway 142 was closed at Bennetts River due to flooding.

Flash Flood, Wright

When
April 28, 2:26 PM CST to 6:00 PM CST
Where
Wright County, 2.76 mi N of Jerktail to 2.49 mi NNW of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -92.450

Highway Z was closed at Elk Creek due to flooding.

Flash Flood, McDonald

When
April 28, 2:45 PM CST to 6:00 PM CST
Where
McDonald County, Powell to 0.24 mi NW of Powell
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.620, -94.180

Highway E was flooded after Big Sugar Creek rose over 5.5 feet in one hour, closing the road.

Flash Flood, McDonald

When
April 28, 4:30 PM CST to 8:00 PM CST
Where
McDonald County, 0.55 mi E of Havenhurst to 0.68 mi ENE of Havenhurst
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.580, -94.370

Route K was closed at Little Sugar Creek due to flooding after it rose sharply to a stage of nearly 16 feet.

Flash Flood, Phelps

When
April 29, 1:11 AM CST to 8:00 AM CST
Where
Phelps County, 0.78 mi SSE of Flag Spgs to 1.2 mi NNE of St James
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.020, -91.593

County Road 3270 was closed at the start of the Pomme De Terre River due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955246, 955255, 955250, 955249, 955314, 955315, 955259, 955264, 955316, 955265, 955266, 955268, 955248, 955272, 955275, 955317, 955276, 955277, 955278, 955280, 955281, 955283, 955284, 955285, 955287, 955289, 955291, 955292, 955293, 955295, 955296, 955297.